Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 22, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 12, 2025, 3:41 PM PDT for Washoe County, Nevada; Lassen County, Plumas County, Sierra County, California. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2025, 3:41 PM PDT (22:41 UTC)
- Expired
- Aug 12, 2025, 3:59 PM PDT
- In force
- 18 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:55 PM PDT, 1 hour 46 minutes earlier. Its key messages:
- * The heat peaks today with cooler weather in store late this week and over the weekend. * Showers and thunderstorms possible today and Wednesday afternoon south of Interstate 80. * Breezy afternoon winds return Wednesday through Friday, possibly creating minor impacts to fire, recreation, and aviation.
Area forecast discussion, Aug 12, 1:55 PM PDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Reno NV 155 PM PDT Tue Aug 12 2025 .KEY MESSAGES... * The heat peaks today with cooler weather in store late this week and over the weekend. * Showers and thunderstorms possible today and Wednesday afternoon south of Interstate 80. * Breezy afternoon winds return Wednesday through Friday, possibly creating minor impacts to fire, recreation, and aviation. && .DISCUSSION... Our stretch of hot weather peaks today with daytime highs in the upper 80s-90s for Sierra communities and upper 90s-103F for valleys of NE California and W Nevada. Nighttime temperatures will only fall to 65-70F tonight in lowest western Nevada valleys, providing minimal relief from the heat. Wednesday is only slightly cooler than today, but more earnest cooling will lower temperatures back to seasonal averages by the weekend. Cumulus continues to mature along the higher terrain of Mono, Alpine, and Mineral counties per 1 PM satellite obs. This is the most favorable area for shower and thunderstorm development today with odds reaching 20-30%. Isolated showers and storms are possible farther north towards the Tahoe Basin, Greater Reno-Carson-Minden area, and Virgina City, although with lesser chances (10-20%). Any showers/t-storms will drift eastward into Lyon and Churchill County, but should dissipate before reaching the US-95 corridor. Strong outflow winds will be the main concern with any thunderstorm, but brief heavy downpours, small hail, and occasional lightning will also be possible. There may be blowing dust and travel impacts near desert sinks and playas in the W NV Basin and Range. All shower and t-storm activity should come to an end by 9 or 10 PM tonight. Additional showers and thunderstorms are likely Wednesday afternoon, but best chances (30-50%) shift southeast into Mono and Mineral counties. Shower/t-storm potential is limited on Thursday with dry weather prevailing into the weekend. Winds become breezy Wednesday afternoon with SW-W gusts of 20-30 mph, which should pose elevated fire concerns and minor impacts to travel and recreation. While Wednesday will be the windiest day, we'll continue to see breezy winds each afternoon late this week and over the weekend. -Salas && .AVIATION... Showers and thunderstorms will be the primary concern today with greatest potential for storm impacts at KMMH (15-20% chance) through 04Z. There is the possibility of isolated showers and t-storms at KRNO-KCXP-KMEV this afternoon, but lesser odds (10-15%) exist at these terminals. Should this occur, the most likely timeframe would between 22Z and 02Z. Otherwise, VFR conditions and light breezes prevail today. Additional showers and storms are possible Wednesday, once again favoring KMMH. Winds trend stronger Wednesday afternoon with SW/W surface gusts of 20-30 kts potentially inducing low-end LLWS impacts at Sierra Front terminals. -Salas && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 9 AM PDT Wednesday NVZ001-003>005. CA...Heat Advisory until 9 AM PDT Wednesday CAZ070-071. &&
In the hours before
Special weather statement, Aug 12, 2:56 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Tue Aug 12 2025
CAZ072-NVZ002-003-122230-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
256 PM PDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT ALPINE AND DOUGLAS COUNTIES
THROUGH 330 PM PDT...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alpine Village, or 8 miles south of Gardnerville, moving north at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gardnerville, Gardnerville Ranchos, Woodfords, Mesa Vista, Alpine
Village, Junction U.S 395 And NV 756, Gardnerville Ranch, Indian
Creek Campground, Paynesville, Junction Nv 88 And Nv 756, Junction Nv
88 And Nv 206, Indian Creek Reservoir, Alpine County Airport, and
Junction CA 88 And NV 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 11968 3875 11986 3896 11986 3891 11960
TIME...MOT...LOC 2156Z 195DEG 7KT 3882 11976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:56 PM PDT | Special Weather Statement | REV | Douglas | 34 min |
| Aug 12, 4:27 PM PDT | Special Weather Statement | REV | Storey | 18 min |
| Aug 12, 4:58 PM PDT | Special Weather Statement | REV | Storey | 32 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.